Hail, Major
- When
- May 16, 12:22 PM CST
- Where
- Major County, 8 mi WSW of Fairview
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 36.226, -98.613
The hail report was relayed by KWTV-9.
Thunderstorms developed by mid afternoon in northwest Oklahoma near a warm front. A long-lived supercell became organized over Major County and moved southeast, leaving a swath of large damaging hail in its wake.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Thunderstorms developed by mid afternoon in northwest Oklahoma near a warm front. A long-lived supercell became organized over Major County and moved southeast, leaving a swath of large damaging hail in its wake.
Baseball size hail was reported west of Fairview, with softball size hail west of Okeene. As the storm moved southeast, the coverage of hail increased, with numerous reports of golfball size - and a few baseball size - hail from near Kingfisher to northwest Oklahoma City. The storm continued southeast through Oklahoma City, causing extensive damage.
Damage was widespread and significant in and around the Oklahoma City metro area. Numerous vehicles were heavily damaged or even totaled by the large amounts of damaging hail. Numerous buildings suffered roof, window and structural damage, and trees and vegetation were shredded by the large hail. Hail drifts reached several feet deep over some areas, and a few locations reported hail still on the ground more than 12 hours later.
As the storm continued southeast, it continued to produce hail near golf ball size through parts of Seminole, Hughes, and Atoka counties.
While exact damage figures were not available, estimates place the monetary losses in excess of $500 million.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 16, 12:17 PM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 117 PM CDT SUN MAY 16 2010 .AVIATION... SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL AFFECT MUCH OF THE TAF SITES...ESPECIALLY PNC...OUN...AND OKC. OTHERWISE...MOST SITES WILL STAY IN MVFR FOR THE MAJORITY OF THE FORECAST PERIOD. PATCHY FOG/MIST WILL FORM JUST AFTER MIDNIGHT...AND IFR CONDITIONS WILL BE PRESENT AT OKC...OUN...AND CSM...WHERE VISIBILITIES ARE EXPECTED TO DROP FURTHER THAN THE OTHER SITES. CONDITIONS WILL IMPROVE SHORTLY AFTER SUNRISE. && .PREV DISCUSSION... /ISSUED 624 AM CDT SUN MAY 16 2010/ DISCUSSION... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TODAY, MORE COMMON IN SOUTHERN OKLAHOMA THIS AFTERNOON. MORNING FOG RESTRICTING VISIBILITY TO 1 TO 4 MILES WILL CLEAR BY LATE MORNING. MVFR CEILINGS ARE EXPECTED TODAY IN THE WESTERN PART OF OKLAHOMA WITH HIGHER CEILINGS TO THE EAST. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 60 81 60 78 / 20 10 30 40 HOBART OK 59 82 60 82 / 20 30 40 40 WICHITA FALLS TX 63 84 64 86 / 20 20 30 20 GAGE OK 51 80 57 71 / 10 20 50 60 PONCA CITY OK 53 77 55 70 / 20 10 30 40 DURANT OK 63 82 60 84 / 20 10 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 06/11/18
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1210 PM CDT SUN MAY 16 2010
OKZ004>048-050>052-TXZ083>090-171000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1210 PM CDT SUN MAY 16 2010
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH
TONIGHT.
LOCATION...
THE SLIGHT RISK COVERS MOST OF OKLAHOMA AND WESTERN NORTH
TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM
2 PM THROUGH SUNSET.
IMPACTS...
HAIL UP TO THE SIZE OF GOLF BALLS.
WIND GUSTS TO 65 MPH.
LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON AND THIS EVENING.
DISCUSSION...
OUTFLOW WINDS FROM SCATTERED THUNDERSTORMS MOVING ACROSS NORTHERN
OKLAHOMA AND SOUTHERN KANSAS MAY PROVIDE A FOCUS FOR STRONG TO
SEVERE STORMS THIS AFTERNOON AND EVENING AS INSTABILITY INCREASES
DURING THE DAY. A MID-LEVEL TROUGH WILL ALSO MOVE EAST ACROSS THE
SOUTHERN AND CENTRAL PLAINS. LIFT ASSOCIATED WITH THE TROUGH AND
WEAK LOW LEVEL CONVERGENCE MAY ALLOW FOR STORMS TO FORM ACROSS THE
SOUTHERN HALF OF OKLAHOMA AND WESTERN NORTH TEXAS. IF STORMS CAN
FORM...MODERATE INSTABILITY AND DEEP LAYER SHEAR WILL BE SUFFICIENT
FOR SEVERE STORMS. THE LACK OF FORCING IN THE LOW LEVELS...WILL
LIKELY LIMIT THE NUMBER OF STORMS THIS AFTERNOON...ESPECIALLY ACROSS
SOUTHERN OKLAHOMA AND NORTH TEXAS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
A FEW STRONG TO SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE LATE
MONDAY AND TUESDAY ACROSS PORTIONS OF WESTERN NORTH TEXAS AND
WESTERN OKLAHOMA. THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH
THURSDAY.
OTHER HAZARDOUS WEATHER...
OCCASIONAL SHOWERS AND THUNDERSTORMS OVER THE NEXT FEW DAYS WILL
CREATE LOCALIZED FLOODING CONCERNS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
MONDAY.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1048 AM CDT SUN MAY 16 2010 OKZ004-005-010-161615- WOODWARD OK-HARPER OK-WOODS OK- 1048 AM CDT SUN MAY 16 2010 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER...WOODS AND WOODWARD COUNTIES. AT 1048 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF CAMP HOUSTON...MOVING EAST AT 30 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH... WIND GUSTS TO 40 MPH... LAT...LON 3690 9877 3669 9878 3675 9946 3699 9923
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1115 AM CDT SUN MAY 16 2010 OKZ005-010-161645- WOODWARD OK-WOODS OK- 1115 AM CDT SUN MAY 16 2010 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS AND WOODWARD COUNTIES. AT 1115 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 10 MILES EAST OF CAMP HOUSTON TO ALABASTER CAVERNS STATE PARK...MOVING EAST AT 25 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF DIMES... WIND GUSTS TO 40 MPH... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. LAT...LON 3691 9854 3655 9886 3665 9929 3693 9900
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT SUN MAY 16 2010
OKZ005-161715-
WOODS OK-
1145 AM CDT SUN MAY 16 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY.
AT 1145 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF WAYNOKA...MOVING EAST AT 25 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 40 MPH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3673 9855 3648 9861 3662 9900 3665 9902
3677 9895SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1217 PM CDT SUN MAY 16 2010 OKZ005-006-161730- WOODS OK-ALFALFA OK- 1217 PM CDT SUN MAY 16 2010 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES. AT 1217 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF HOPETON...MOVING EAST AT 20 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. LAT...LON 3665 9839 3643 9855 3656 9885 3672 9876
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1231 PM CDT SUN MAY 16 2010 OKZ005-006-011-161745- WOODS OK-ALFALFA OK-MAJOR OK- 1231 PM CDT SUN MAY 16 2010 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...MAJOR AND WOODS COUNTIES. AT 1231 PM CDT...STRONG THUNDERSTORMS...ONE LOCATED 6 MILES SOUTHWEST OF DACOMA AND ANOTHER 8 MILES NORTH OF ORION...WERE MOVING EAST-SOUTHEAST AT 25 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. STAY ALERT AND LISTEN FOR WARNINGS. LAT...LON 3658 9826 3616 9857 3627 9896 3669 9864
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1244 PM CDT SUN MAY 16 2010 OKZ011-161800- MAJOR OK- 1244 PM CDT SUN MAY 16 2010 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR MAJOR COUNTY. AT 1245 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF ORION...MOVING EAST AT 15 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. STAY ALERT AND LISTEN FOR WARNINGS. LAT...LON 3639 9846 3618 9861 3628 9887 3640 9881
The Vance AFB radar (KVNX), 72 km away, was scanning. The volume nearest the first event began at 18:22 UTC.
43 hail, 4 thunderstorm wind. Local standard time, as filed.
The hail report was relayed by KWTV-9.
The hail report was relayed by KWTV-9. Also, the area wheat crop sustained major damage, with some fields totally wiped out. Monetary damage estimates were not available.
A couple of trees were uprooted as a result of the strong wind. Monetary damages were estimated.
Hail up to golf ball size was reported to a large area. The emergency manager reported widespread damage to 20,000 acres of the wheat crop from north of Loyal to north of Okarche. Some canola fields were also damaged. Some farmers lost their entire wheat crop. Widespread damage to homes and businesses also occurred, mainly in the form of damaged siding and roofs. Monetary damage estimates were not available.
The hail was reported on Edmond Road between May and Portland Avenues.
The hail was reported near Meridian Avenue and 164th Street.
Some homes had broken windows on the north sides of the structure. Numerous vehicles suffered significant damage. The winds were estimated at 50 mph.
The hail was reported near Lake Hefner. Several people sustained minor injuries after being caught outside during the hailstorm.
Several cars received significant damage from the large hail near NW 63rd Street and Portland Avenue.
The hail occurred near Council Road and NW 23rd Street.
The hail was reported near Western Avenue between Wilshire Boulevard and Britton Road.
Very large hail broke street lights near Remington Park.
Both car and residence windows were broken from the large hail.
The hail was reported near the intersection of the Kilpatrick Turnpike and the Broadway Extension.
A few trees were uprooted, with power outages through the area as a result.
The hail was reported near Sunnylane Avenue and SE 15th Street.
The hail was reported near Eastern Avenue and SE 15th Street.
The hail was reported near the intersection of Reno Avenue and Douglas Boulevard.
The hail was reported near SE 10th Street and Choctaw Rd.
Several cars had their windshields cracked because of the large hail.
The hail was reported a half of a mile northwest of Shawnee Twin Lakes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232180, 232182, 232183, 232235, 232247, 232184, 232187, 232188, 232190, 232191, 232192, 232195, 232238, 232197, 232198, 238088, 232199, 232200, 232233, 232242, 232201, 232202, 232203, 232204, 232231, 232207, 232208, 232211, 232212, 232213, 232214, 232215, 232216, 232217, 232218, 232219, 232220, 232236, 232221, 232222, and more.